Drugs That Can Land You in the Emergency Room

It’s midnight at the fire station and a call goes out for a patient who has overdosed. In addition to an ambulance and medic unit, police are dispatched.  As we stage for the police, to ensure that the scene is safe, we speculate as to what we’re going to encounter. Will the patient be conscious? What sort of emotional distress has driven them to this? Is it a serious attempt or a cry for help?  Will there be weapons?

As we mentally run through all types of scenarios, it’s doubtful that many of us have considered that our patient will be an 82 year old great grandmother armed with nothing more than her reading glasses and the remote control.

But increasingly that’s what we might find.  As Americans live longer, we have an increasingly frail population suffering from a greater number of chronic conditions, taking more medications than ever before. Among adults 65 years of age or older, 40% take 5 – 9 medications and 18% take 10 or more.

This type of polypharmacy is associated with an increased risk of adverse events. Older adults are nearly seven times as likely as younger persons to have adverse drug events that require hospitalization.

According to a recent article in the New England Journal of Medicine blood thinners and diabetes drugs cause most of the unintentional overdoses that lead to emergency hospitalization in older patients.

Researchers reviewed the records of 100,000 hospitalization events due to major drug side effects in people aged 65 and above from a representative sample of 58 hospitals.  Almost half, (48%) of adverse drug event (ADE)-related hospitalizations occurred in patients older than 80.

The drugs they looked at included prescription and over-the-counter medications, vaccines, and dietary supplements.

Adverse events were categorized as allergic reactions, undesirable pharmacologic or idiosyncratic effects at recommended doses, or unintentional overdoses.  Other effects included problems due to medication-delivery methods (e.g., choking) and vaccine reactions. Visits for intentional self-harm, drug abuse, therapeutic failures, and drug withdrawal were excluded.

Shockingly, just four medications accounted for more than two-thirds of emergency hospitalizations:

Given that emergency hospitalizations caused by ADEs result in significant morbidity and enormous costs it’s not surprising that decreasing harm to patients and reducing costs by preventing re hospitalizations is a goal of the $1 billion federal initiative Partnership for Patients.

Achieving a 20% reduction by the end of 2013 may sound ambitious, but in fact there are a number of simple steps that we can take.

  1. Make sure that everyone taking medications has an up-to-date list, including all prescribed drugs as well as vitamins, herbs, and OTC medicines. Copies of the list should be kept in their wallet and should be shared with all doctors they see so that the potential for drug interactions can be assessed and avoided.
  2. Alert your loved ones that blood thinners and diabetic medicines account for 50% of hospitalizations due to ADEs. Blood thinners and diabetes medications should be regularly monitored by the primary care physician.
  3. Encouraging medication compliance can lengthen a person’s lifespan. Too many times patients stop their medications due to a comment made by a well-meaning friend who has  read something on the Internet. Often the doctor is not informed and the patient may not understand the positive effects of the medication or the dangers of stopping them suddenly.
These small measures may not only save the life of your elderly loved-ones, but they may also  reduce your Word on Health bloggers’ middle of the night 911 dispatches.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s